Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 20, 2016Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2016, 7:49 PM CDT for Eau Claire County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2016, 7:49 PM CDT (00:49 UTC)
Expired
Sep 20, 2016, 8:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS83 KMPX 210049
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT TUE SEP 20 2016

WIZ028-210115-
EAU CLAIRE-
749 PM CDT TUE SEP 20 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

AT 748 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FALL
CREEK...OR 10 MILES SOUTHEAST OF EAU CLAIRE...MOVING EAST AT 40 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUGUSTA...FALL CREEK...FAIRCHILD...LUDINGTON...LAKE EAU CLAIRE COUNTY
PARK...ALLEN AND BRACKETT.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 75 AND
80.
 
LAT...LON 4466 9137 4484 9135 4483 9092 4461 9092
      4460 9093
TIME...MOT...LOC 0048Z 270DEG 37KT 4475 9128 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 6:36 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 20, 6:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT TUE SEP 20 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Sep 20 2016

The short term forecast revolved around convection both tonight
along the MN/WI border, and also Wednesday and Wednesday night.
Flooding is the main concern. Considering the forecast analogs which
continue to show Sept 22 2010 as a top match, there is potential for
high end significant flooding, which is discussed further in the
Hydrology section of the AFD.

From a meteorology perspective, folks in north central IA are
enjoying a warm fall day with temperatures in the mid 80s and
dewpoints in the 40s, which does not exactly support heavy rain and
flooding. However just to the west low to mid 70 dewpoints are in
place along the Missouri River, and this plume of low level moisture
will be a key ingredient for heavy rain. Another key is the frontal
boundary that will stall out across the region, and allow for
repeated rounds of convection. Lastly, the tropopause height on the
Bufkit soundings exceed 150 mb by Wednesday night indicating a
tropical airmass and potential to over-achieve in terms of heavy
rain and flooding.

Those are the ingredients, and it appears that convection will
develop after sunset along the aforementioned frontal boundary. This
will gradually slide southeast along the MN/WI border, but could
produce heavy rain as it does. There is a secondary risk for severe
wind and hail highlighted by the SPC slight risk area. There should
be a break on Wednesday morning according to the HiRes models, but
with the warm front in place did not go completely dry. Increased
pops again Wednesday late afternoon as storms should begin to fire
in concert with a destabilizing atmosphere south of the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Sep 20 2016

The heavy rainfall and flooding remain the primary weather threats
into Thursday. Depending on overall convective trends during the day
Wednesday...Wednesday night into Thursday still looks to be the
greatest risk periods for excessive rainfall.

We issued the flash flood watch earlier with confidence high enough
to include portions of the cwa through Thursday.

The nearly stationary frontal boundary is forecast to remain across
southern MN and will remain the focus for convection and heavy rain.
PW's continue to increase into Wednesday night pushing the 2 inch
value across the southeast cwa as a weak surface low lifts northeast
along the frontal boundary. This should focus the heavy rain
potential along and south of this boundary. Forcing from the strong
300hpa polar jet across southern Canada and increased moisture
convergence into system will generate 1 to 3 inch QPF amounts across
the watch area during this period. Totals are pushing 2 to 4 inches
for an average coverage for the region. We certainly have the
potential of locally high amounts...with the 12z CIPS analog once
again pointing to the Sept 2010 event.

As the northern stream trough finally exits to the east into
Thursday...the frontal boundary is expected to sag south over Iowa
...and should decrease the coverage area of any significant
accumulation. The models suggest the western CONUS trough will
advance east into Friday and this will lift the front back north as
a warm front. Later Friday into Saturday. This will increase the
convective chances once again. As the trough travels east into the
weekend...the models diverge on handling the possibility of
developing a cut off circulation. The GFS has been fairly consistent
with a more progressive trough/polar jet across the northern
CONUS...so will continue to move pops east through Sunday night.
Will hold onto some small chance pops to the east for the remainder
of the long term...in case the trough slows more toward the ECMWF
solution...and collaboration purposes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Sep 20 2016

SHRA/TSRA will develop this evening across southern MN and
progress slowly ESE during the night. Current thinking is that
much of the activity will be to the east of KRWF and south of KMSP
and KEAU. As the night progresses, low level moisture will be on
the increase with MVFR ceilings/visibilities likely by daybreak
for all sites but KSTC and KAXN. The low ceilings will prevail
through the day as a nearly stationary front meanders across
southern MN and WI. Another round of TSRA is likely Wednesday
afternoon and evening. This time the storms will likely be farther
north and more across the Twin Cities and point east.

KMSP...Elevated instability is evident this evening across the
local area with rather extensive ACCAS. A very tight and strong
gradient in instability exists currently along the MN/IA border.
Storms will develop along this gradient this evening and reach up
to near the Twin Cities by 06z and persist through the overnight
hours. Used VCTS with tempo SHRA with confidence higher on
thunderstorms over southern MN. Kept the forecast of low ceilings
and visibilities for late in the night and through the day on
Wednesday due to a frontal boundary to our south. ENE winds 10
knots or less through the period.

/OUTLOOK FOR KMSP/
Thu...MVFR. IFR likely with SHRA/TS. Wind SE 10-20 kts.
Fri...MVFR possible. Wind E 5-15kts.
Sat...VFR with MVFR/SHRA possible. Wind SE at 10g15kt.

&&

.HYDROLOGY...
Issued at 330 PM CDT Tue Sep 20 2016

In addition to the flash flood potential, river flooding is a threat
heading into the weekend. Soils remain very saturated, crops are
done taking in water, and river levels are at substantially higher
levels than normal for September (in fact, well above what we were
seeing in June and July). Running the models with current 48 hour
QPF (1.5 to 3 inches) shows a number of rivers in south
central/eastern MN and western WI rise quickly to near flood stage;
however, only an additional inch or two of mean areal precipitation
in any one basin would cause major rises to well above flood stages.
We'll be closely watching the Cannon, Zumbro, Blue Earth, Straight,
and lower Chippewa (WI) Rivers along with all tributaries to see how
the precipitation develops.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 10 PM CDT this evening through Thursday
     evening for WIZ024-026-028.

     Flash Flood Watch from Wednesday afternoon through Thursday
     morning for WIZ014>016-023-025-027.

MN...Flash Flood Watch from 10 PM CDT this evening through Thursday
     evening for MNZ067-069-070-074>078-082>085-091>093.

     Flash Flood Watch from Wednesday afternoon through Thursday
     morning for MNZ051>053-059>063-066-068.

&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...RAH
HYDROLOGY...CCS
Hazardous weather outlook, Sep 20, 1:28 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT TUE SEP 20 2016

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-211200-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
128 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TONIGHT.
FLASH FLOODING IS THE PRIMARY THREAT...BUT LARGE HAIL AND DAMAGING
WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR
TONIGHT INTO THURSDAY. SEVERAL INCHES ADDITIONAL INCHES OF RAIN
ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING.
THERE IS POTENTIAL FOR THE FLOODING TO BE WIDESPREAD AND
SIGNIFICANT...ESPECIALLY WEDNESDAY INTO THURSDAY.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
128 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TONIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT TUE SEP 20 2016

WIZ028-210115-
EAU CLAIRE-
749 PM CDT TUE SEP 20 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

AT 748 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FALL
CREEK...OR 10 MILES SOUTHEAST OF EAU CLAIRE...MOVING EAST AT 40 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUGUSTA...FALL CREEK...FAIRCHILD...LUDINGTON...LAKE EAU CLAIRE COUNTY
PARK...ALLEN AND BRACKETT.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 75 AND
80.

LAT...LON 4466 9137 4484 9135 4483 9092 4461 9092
      4460 9093
TIME...MOT...LOC 0048Z 270DEG 37KT 4475 9128

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:49 PM CDTSpecial Weather StatementMPXNicollet26 min
Sep 20, 10:23 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca37 min
Sep 20, 10:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet, Sibley33 min
Sep 20, 10:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca41 min
Sep 20, 11:20 PM CDTSpecial Weather StatementMPXDakota25 min
Sep 20, 11:37 PM CDTSpecial Weather StatementMPXRamsey23 min
Sep 20, 11:50 PM CDTSpecial Weather StatementMPXSteele, Waseca40 min
Sep 20, 11:59 PM CDTFlash Flood WarningMPXSteele, Waseca3 hr
Sep 21, 12:06 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca24 min
Sep 21, 12:25 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca35 min
Sep 21, 1:00 AM CDTSevere Thunderstorm WarningMPXSteele30 min
Sep 21, 1:58 AM CDTSpecial Weather StatementMPXGoodhue62 min
Sep 21, 10:54 AM CDTSpecial Weather StatementMPXFreeborn21 min
Sep 21, 2:32 PM CDTSpecial Weather StatementMPXDakota43 min
Sep 21, 4:04 PM CDTSpecial Weather StatementMPXRamsey26 min
Sep 21, 4:39 PM CDTSpecial Weather StatementMPXWashington36 min
Sep 21, 4:42 PM CDTSevere Thunderstorm WarningMPXWashington33 min
Sep 21, 5:48 PM CDTSpecial Weather StatementMPXFreeborn42 min
Sep 21, 6:15 PM CDTSpecial Weather StatementMPXWright45 min
Sep 21, 6:20 PM CDTSpecial Weather StatementMPXHennepin40 min
Sep 21, 6:33 PM CDTSevere Thunderstorm WarningMPXHennepin42 min
Sep 21, 6:33 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns42 min
Sep 21, 6:50 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Washington9 hr
Sep 20, 11:47 PM CDTSpecial Weather StatementMPXPepin43 min
Sep 21, 1:06 PM CDTSpecial Weather StatementMPXChippewa24 min
Sep 21, 1:47 PM CDTSevere Thunderstorm WarningMPXChippewa28 min
Sep 21, 1:56 PM CDTSpecial Weather StatementMPXEau Claire49 min
Sep 21, 2:07 PM CDTSevere Thunderstorm WarningMPXEau Claire38 min
Sep 21, 3:19 PM CDTSpecial Weather StatementMPXEau Claire56 min
Sep 21, 3:56 PM CDTSpecial Weather StatementMPXChippewa, Dunn64 min
Sep 21, 4:51 PM CDTSevere Thunderstorm WarningMPXDunn39 min
Sep 21, 5:11 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire49 min
Sep 21, 5:14 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix43 min
Sep 21, 5:39 PM CDTSpecial Weather StatementMPXEau Claire96 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.